Heavy Rain, Okanogan
- When
- May 19, 6:00 PM PST to 9:00 PM PST
- Where
- Okanogan County, Winthrop
- Reported by
- Law Enforcement
- Coordinates
- 48.480, -120.180
A band of heavy rain showers led to standing water of six inches deep on Highway 20 in Winthrop. 51 inches of rain in one hour.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A band of heavy rain showers led to standing water of six inches deep on Highway 20 in Winthrop. A nearby RAWS station, NCSB, picked up 0.51 inches of rain in one hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 19, 4:17 PM PST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
517 PM PDT WED MAY 19 2010
.SYNOPSIS...
A STRONG COLD FRONT WILL BRING WIDESPREAD RAIN AND GUSTY WINDS AND
POSSIBLE THUNDERSTORMS TO THE AREA TONIGHT FOLLOWED BY A VERY COOL
AND SHOWERY PATTERN FOR THE REMAINDER OF THE WORK WEEK INTO THE
WEEKEND.
&&
.DISCUSSION...
TONIGHT...THE OVERALL SYNOPTIC PATTERN HAD A WELL WRAPPED LOW
PRESSURE TROUGH OFF THE WEST COAST AT 2 PM. PRECIPITATION ALONG
THE ASSOCIATED INCOMING OCCLUDING FRONT HAD MADE IT AS FAR AS THE
DALLES AT THAT TIME. INDICATIONS ARE THIS FRONT AND THE TROUGH ITSELF
WILL HAVE A SIGNIFICANT IMPACT ON THE PACIFIC NORTHWEST INTO THE WEEKEND.
FIRST THE FRONT WILL CONTINUE TO PROGRESS EAST THIS AFTERNOON AND
EVENING BRINGING POTENTIAL HEAVY RAIN TO THE HIGHER ELEVATIONS OF
THE CASCADES AT FIRST AND EVEN SOME RAIN TO CASCADE EAST SLOPES. BY 7
PM PDT THE FRONT SHOULD MAKE IT AS FAR AS SPOKANE SPREADING RAIN
AS IT MOVES ACROSS THE BASIN AND NORTHERN MOUNTAINS. THIS FRONT
MAY TRIGGER THUNDERSTORM ACTIVITY ALONG IT AS WELL. ANOTHER IMPACT
WILL BE GUSTY WINDS. A SHORT LENGTH WIND ADVISORY FOR THIS GUSTY
FRONT WILL BE IN EFFECT TO ADDRESS WIND GUST POTENTIAL TO 45 MPH
THIS AFTERNOON AND EVENING.
FOR THURSDAY THE TROUGH WILL CONTINUE TO SPILL COOL AIR INTO THE
REGION. WITH COLD TEMPERATURES ALOFT PRODUCING AN UNSTABLE AIRMASS
THE POTENTIAL FOR SHOWERS WITH ISOLATED THUNDERSTORMS MAINLY
NORTH IF INTERSTATE 90. TEMPERATURES WILL BE AT LEAST 10 TO 15
DEGREES COOLER THAN TODAY WITH SNOW LEVELS DOWN TO AROUND 3800
FEET ON AVERAGE. TC
THURS NT THROUGH SAT...WE'VE FOCUSED ON COLD LOW TEMPS THURS
NT...THEN LOWERING SNOW LEVELS AND PCPN CHANCES FRI AND SAT AS A
SLOW-MOVING UPPER LOW MOVES INTO THE PAC NW AND WRN CONUS. BRIEF
SHORT- WAVE UPPER RIDGING THURS NT WILL ACCOMPANY CLEARING SKIES
BEHIND THURS EVENINGS EXITING VORT MAX. THIS CLEARING HOWEVER IS
SHORT-LIVED...WITH THE UPPER LOW DIGGING DOWN THE COAST AND
EJECTING ANOTHER VORT MAX INTO OREGON. QUICKLY-STRENGTHENING
LARGE-SCALE ASCENT OVER SE WA AHEAD OF THIS WAVE SHOULD BEGIN TO
PRODUCE LIGHT PCPN BY 12Z FRI WELL S OF INTERSTATE 90. BY FRI
AFTERNOON THE VORT MAX WILL HAVE SHEARED NE INTO THE CNTRL ID
PANHANDLE...PRODUCING A COUPLE TENTHS LIQUID EQUIVALENT FROM THE
NRN BLUE MTNS TO SHOSHONE COUNTY. SNOW LEVELS WILL FALL TO AROUND
40K FT MSL AROUND 12Z FRI... BUT RISE TO AROUND 5K FT MSL BY
MIDDAY. TO ACCOUNT FOR THIS WE'VE INCREASED SNOW AMNTS FOR THE
MTNS. FOR THE REST OF FRI THROUGH SAT...EXPECT HI TEMPS AROUND 10F
BELOW NORMAL WITH SCATTERED SHOWERS. FCST SOUNDINGS MARGINALLY
SUPPORT AFTERNOON THUNDER FRI AND SAT. BZ
SUNDAY NIGHT THROUGH WEDNESDAY...UPPER FLOW DURING THIS PERIOD IS
CONTROLLED BY THE LONG WAVE TROUGH OVER THE E PAC/WRN US. STARTING
SUNDAY NIGHT THE JET STREAM IS WELL AWAY FROM THE AREA WITH COLD
AIR ALOFT... BUT LIMITED MOISTURE. AGREEMENT BETWEEN SUCCESSIVE
RUNS OF THE GFS AND THE 19/12Z ECM IS FAIRLY GOOD THROUGH MONDAY
NIGHT AND THEN DIFFERENCES ARISE.
WITH THE MAIN STORM TRACK DETOURING AROUND THE PAC NW... KEPT THE
POPS RELATIVELY LOWER THROUGH TUESDAY. TEMPS EXPECTED TO MODERATE SOME
FROM FRI/SAT TIME FRAME... ALTHOUGH THEY WILL REMAIN BELOW THE
AVERAGE VALUES FOR THIS TIME OF YEAR. BY TUESDAY NIGHT THE 19/12Z
ECM SHOWS A DEEP CUT OFF NR 45N/130W WHILE THE GFS HAS A MORE
PROGRESSIVE PATTERN. TRENDED TOWARDS THIS LATTER SOLUTION WHERE
THE STORM TRACK MAKES A RUN AT THE REGION TUESDAY AND WEDNESDAY.
THIS RESULTED IN SLIGHTLY HIGHER POPS WHILE KEEPING THE TEMPS
BELOW AVERAGE. JL
&&
.AVIATION...
A FAST APPROACHING COLD FRONT...CURRENTLY PASSING OVER THE
CASCADES...WILL QUICKLY TRAVERSE ACROSS THE BASIN THIS EVENING INTO
TONIGHT. JUST AHEAD AND ALONG THIS FRONT WILL BE MODERATE TO HEAVY
RAINFALL WITH EMBEDDED T-STORMS POSSIBLE. THIS FRONT SHOULD BE MOVING
OUT OF THE KEAT AND KMWH AREA AROUND 03-04Z AS IT MOVES INTO EXTREME
EASTERN WA. REDUCED VISIBILITIES WILL BE LIKELY UNDER THIS HEAVY
PCPN BAND WITH MVFR CIGS POSSIBLE AT THE KPUW...KGEG...KSFF...AND
KCOE TAF SITES. THIS FRONT WILL ALSO SUPPLY GUSTY SOUTHWEST WINDS UP
TO 45 KTS. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 43 55 35 52 36 58 / 80 30 20 70 40 30
COEUR D'ALENE 43 54 33 53 35 55 / 80 40 20 60 40 40
PULLMAN 41 52 36 51 34 53 / 80 30 20 70 50 40
LEWISTON 46 59 42 53 39 59 / 70 40 20 70 50 30
COLVILLE 42 59 31 60 36 63 / 80 50 20 40 30 30
SANDPOINT 42 54 32 54 37 54 / 80 60 30 30 40 40
KELLOGG 40 48 33 49 33 51 / 80 50 20 70 50 50
MOSES LAKE 42 63 37 59 37 65 / 60 20 20 40 10 10
WENATCHEE 45 58 37 59 39 62 / 60 20 20 40 10 10
OMAK 41 61 33 62 36 64 / 80 20 20 30 10 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY FROM 8 PM THIS EVENING TO MIDNIGHT PDT TONIGHT
COEUR D'ALENE AREA.
WIND ADVISORY UNTIL 10 PM PDT THIS EVENING IDAHO PALOUSE.
WA...WIND ADVISORY FROM 8 PM THIS EVENING TO MIDNIGHT PDT TONIGHT
SPOKANE AREA.
WIND ADVISORY UNTIL 10 PM PDT THIS EVENING LOWER GARFIELD AND
ASOTIN COUNTIES...MOSES LAKE AREA...UPPER COLUMBIA BASIN...
WASHINGTON PALOUSE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 319 PM PDT WED MAY 19 2010 IDZ001-004-027-WAZ031-037-038-042-043-202230- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- 319 PM PDT WED MAY 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG PACIFIC COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT PRODUCING LOCALLY HEAVY RAIN AN ISOLATED THUNDERSTORMS ALONG THE FRONT. ALSO EXPECT WIND GUST POTENTIAL TO 35 MPH AS THE FRONT PASSES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN UNSEASONABLY COOL PACIFIC LOW PRESSURE SYSTEM WILL SETTLE INTO THE PACIFIC NORTHWEST ON THURSDAY AND LINGER THROUGH SUNDAY. EXPECT UNSEASONABLY COOL TEMPERATURES AND A POTENTIAL FOR FREEZING TEMPERATURES FRIDAY...SATURDAY...AND SUNDAY MORNINGS. THIS HAZARDOUS WEATHER STATEMENT PERTAINS TO THE EAST SLOPES OF THE CASCADES...OKANOGAN VALLEY...OKANOGAN HIGHLANDS...NORTHEAST MOUNTAINS OF WASHINGTON...NORTHERN IDAHO PANHANDLE...CENTRAL PANHANDLE MOUNTAINS...CAMAS PRAIRIE...AND BLUE MOUNTAINS. THIS INCLUDES BUT IS NOT LIMITED TO WINTHROP...OMAK...REPUBLIC... COLVILLE...NORTHPORT...IONE...DEER PARK...BONNERS FERRY... SANDPOINT...KELLOGG...DEARY...WINCHESTER...ANATONE. CLIMATOLOGICAL GROWING DATES FOR ALL LOCATIONS BEGIN ON OR BEFORE MAY 21. PLEASE MONITOR THE FORECAST TO DETERMINE IF FURTHER ACTION IS NECESSARY TO PROTECT TENDER VEGETATION. IDZ002-003-026-WAZ032>036-041-044-202230- COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA- WATERVILLE PLATEAU- 319 PM PDT WED MAY 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. IN ADDITION TO LOCALLY HEAVY RAIN AND ISOLATED THUNDERSTORMS...THERE IS A POTENTIAL FOR SOUTHWEST WIND GUSTS AS HIGH AS 45 MPH FOR A FEW HOURS AFTER THIS FRONTAL PASSAGE. THE FRONT WILL PASS THROUGH THE WENATCHEE AREA...WATERVILLE PLATEAU AND THE MOSES LAKE AREA EARLY EVENING...AND THE SPOKANE AND PULLMAN REGION AROUND 8 PM TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN UNSEASONABLY COOL PACIFIC LOW PRESSURE SYSTEM WILL MOVE INTO THE PACIFIC NORTHWEST ON THURSDAY AND LINGER THROUGH SUNDAY. EXPECT UNSEASONABLY COOL TEMPERATURES AND A POTENTIAL FOR LOCAL FREEZING TEMPERATURES FRIDAY...SATURDAY...AND SUNDAY MORNINGS. THIS HAZARDOUS WEATHER STATEMENT PERTAINS TO THE UPPER COLUMBIA BASIN...SPOKANE AND COEUR D'ALENE...PALOUSE...LEWISTON AREA... AND LOWER GARFIELD AND ASOTIN COUNTIES. THIS INCLUDES BUT IS NOT LIMITED TO WILBUR...HARRINGTON...DAVENPORT... SPOKANE...COEUR D'ALENE...PULLMAN...MOSCOW...LEWISTON...LENORE... AND POMEROY. CLIMATOLOGICAL GROWING DATES FOR ALL LOCATIONS BEGIN ON OR BEFORE MAY 21. PLEASE MONITOR THE FORECAST TO DETERMINE IF FURTHER ACTION IS NECESSARY TO PROTECT TENDER VEGETATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
650 PM PDT WED MAY 19 2010
WAZ033-035-036-044-200245-
WHITMAN WA-ADAMS WA-GRANT WA-SPOKANE WA-LINCOLN WA-DOUGLAS
WA-OKANOGAN WA-
650 PM PDT WED MAY 19 2010
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN GRANT COUNTY IN CENTRAL WASHINGTON
LINCOLN COUNTY IN EAST CENTRAL WASHINGTON
EASTERN ADAMS COUNTY IN EAST CENTRAL WASHINGTON
SPOKANE COUNTY IN EASTERN WASHINGTON
NORTHWESTERN WHITMAN COUNTY IN EASTERN WASHINGTON
EXTREME SOUTHEASTERN OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON
EASTERN DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON
UNTIL 745 PM PDT
AT 647 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 5
MILES SOUTHWEST OF COULEE CITY TO 5 MILES WEST OF ODESSA TO 14 MILES
SOUTHEAST OF RITZVILLE..AND MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN. IN ADDITION...PUBLIC HAS REPORTED A WEAK TORNADO
SPINNING UP ALONG THE LEADING EDGE OF THESE STORMS WITH DAMAGE
REPORTED TO A BARN NORTHEAST OF MOSES LAKE.
LOCATIONS IMPACTED INCLUDE...
COULEE CITY AND RITZVILLE...
HARTLINE...
HARRINGTON...
SPRAGUE AND WILBUR...
GRAND COULEE...
COULEE DAM...
DAVENPORT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4680 11825 4727 11887 4752 11955 4798 11955
4808 11915 4803 11885 4792 11881 4792 11855
4784 11843 4794 11820 4779 11805 4782 11775
4788 11769 4779 11754 4793 11754 4792 11738
4773 11704 4737 11704 4726 11778
TIME...MOT...LOC 0148Z 214DEG 33KT 4756 11935 4735 11878
4695 11825
SBThe national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229178.